Clostridium difficile infection during Chemo

Any one heard of this? or experienced this during chemo? My mom fainted this morning due to this. She is in the hospital. The doc says its abowel infection caused due to anti biotics. She was doing fine with her chemo, apart from tiredness and fatigue and the usual numbness in her feet, which am guessing is normal. She also had severe chest pains a few days ago, which was also considered very normal. However, this infection in her bowel is a little worrying. The doctors are going to test her blood and give her some fluid through drips as she is weak and exausted. She has been eating healthy as well. I was hoping my mom would have little side effects from chemo and would get by. She just had her first session and already so many issues. Does this mean its bad? Do advice. Sorry for too many questions.

Nemo

Report post

11 replies. Join the discussion

Nemo, has she been on Antibiotics before the diarrhea started, that's usually how you get C-Diff as it's affectionately known. It's a spore and very contagious so be careful. They usually treat it with Flagyl and Vancomycin I think... it can be painful for the patient since there's so much diarrhea... I never heard of it coming from chemo, but from antibiotics.... So sorry for you mommy.
Take care and wash your hands like crazy honey, and tell all your family to do the same when they are with your mom or around the hospital.
Jeanne

Report post

Hi Jeane,

Many thanks for getting back. I hope she recovers from this. My worry is that this is only her first chemo session and she already has an infection. Her oncologist said eat healthy. He did say that he does not want to comment on flax seed oil etc simply coz her cancer is aggressive and he does not want to take a risk. So she is on many supplements and eating healthy.

Is fish oil good during chemo? any other non-herbal remedies during chemo that could help her eat, stay healthy and gain weight?

Many thanks

Nemo (ps: you guys are the best)

Report post

oh sorry,


yea she has been on anti biotics even before chemo. She had diarrheo problems when she was in the hospital 2 weeks ago dur to pleural effusion as well.

Many thanks

Report post

Hi-- yes usually front line antibiotics wipe out the good bacteria and c difficile can set in but I have also heard chemo can wipe out the good gut flora as well. I hate to say it but ask the doc about probiotics to take or at least yogurt so she can restore some of the good flora. I know the doc is a hard case.

I was given Flagyl (which is what they will likely give her) after my post surgery wound issue as a preventative (along with two other antibiotics). I just want to give you a heads up in my case it did not set well with me at all in terms of appetite. It wiped me out energy wise, gave me nausea and a bad taste in my mouth and made the hospital food even more un appealing.

It helped when folks brought in real food from the real world, so that is one thought for your mum. By the way, the idea of coffee revolted me! and you can't drink alcohol on Flagyl but my question was, who taking this would want to drink?

I hope your mum has an easier time on this than me, but just a few words on my experience. It also made my mouth very dry. I drank tons of water to keep everything flushed.

good luck, I know you are worried but hang in there through these ups and downs. you are a sweet, considerate daughter,

Linda

Report post

Hi Nemo,

My mom had C-DIFF around chemo #4. She ended up being hospitalized (again.....) for about 5 days but was able to complete the entire 6 rounds of cisplatin/taxatere. It is scarry on top of everthing else that your mom is going through. Hang in there. That was 2 years ago and she is still here causing trouble. :)

Report post

Thank you so much Divaduchess and seadream. Diva, whatchanges did your mom have in her diet after that? does it mean or relate to the cacner in any way? like the cancer is spreading or anything? thank u

Report post

I had C-Diff after my 5th treatment. I had had a urinary tract infection and had to take Cipro for 10 days. Finally got to feeling better when I started having diarrhea and vomiting really bad. I ended up in the hospital for 9 days unable to eat or anything. Took major doses of Vicodin and Flagyl plus other things for it. It did get better finally. My sixth treatment had to be delayed but finally had that and was declared to be in remission a month later. I have been there for 2 years!!! Of course the 6th treatment also caused a recurrence of the C-Diff. Your mom needs to eat yogurt or drink buttermilk. Something that has the good bacteria and can replace it in the colon. I now take Phillips Colon Health because once you have it it is easy sometimes to get it again. It doesn't relate to the cancer other than the fact that your immune system is really weakened during chemo.

Report post

I think it's a fairly common complication that follows hospitalization. It's a bacterium -- when you've taken an antibiotic to stop an infection, a side effect is that the antibiotic kills off the good bacteria in the intestines, and that can let a harmful bacterium like Clostridium difficile sneak in there. Like the others said, do lots of handwashing -- it can spread from person to person. You may want to give her kitchen a real good cleaning before she comes home so she doesn't get reinfected. I'm really sorry she's going through this! You must feel like you take one step back for every step forward. I hope they'll be able to get it in control real quickly. It sounds like she's really doing well with the chemo.

Report post

Thank you guys for the advice. I am sure going to tell my mom this. She kind of freaked out and started crying. I had to calm her down. Hope this black cloud disappears soon. Thanks again:)

Nemo

Report post

Hi Nemo,

I developed a severe C Diff infection just four days after my first chemo infusion. I had not been on antibiotics and was > 9 weeks post-surgical (hospitalization is also linked to the infection). At the peak of my illness my BP was 55/35 and I could not see straight - had IV rehydration (out-patient) and about 6 weeks of Metronizadole (Flagyl) with a low daily maintenence dose after that.

Since I had survived 20 years in Africa with only two confirmed bouts of dysentery (Shigella Boydii and Giardia) and no time lost from work, I reckoned that I had a very strong gut. I believe the chemo wiped out the 'friendly' microorganisms. During all the pre-chemo teaching about infection control, this infection was never mentioned. The commonest method of transmission is from patient to health worker to patient, so medical staff do not like to discuss it. Use of antibiotics is strongly associated with C Diff, but I was given estimates of 5 - 30% prevalence of infections in chemo patients (most of whom were probably not on antibiotics) by staff at the oncology center where I was treated.

Some advice: 1) wash hands constantly and remind health care providers to do the same - alcohol-based gels (Purell) do NOT kill C Diff, which is a spore and has to be rubbed off with soap and water; surfaces have to be cleaned with bleach (Chlorox solution)
2) Don't bring food (as I did) into the infusion area; don't share toilets (if possible - hard to do with fluids going in)
3) Take a probiotic; a gastro-enterologist specialising in treating C Diff recommended Saccharomyces Boulardii, which I take every day. (sold with that name in health food stores, or as Florestor). Culturelle, live yoghurt and kefir are also good, but I think the Saccharomyces is most effective in 're-populating' the gut. Take extra if you anticipate needing antibiotics, especially Cipro.

I was able to get rid of the infection; tested negative before a recent unrelated surgery. C Diff is very debilitating and persistent, and the treatment does make everything taste even worse than the chemo, and causes fatigue. Prevention is the best course of action.

Report post

Unfortunately I had a serious complication like your mom, after my surgery and I was on Flagyl and a major infection in my wound and I was on a pump to drain all the fluid from the infection, for 3months,
you have to keep very high hygienic with your mom, and feed her very healthy food.
Also according to my experience and my girfriend's health, if you start to use the Flax-Oil, as she did, and I am using it right now, she is going to be much sooner, healthier and stronger. I didn't know about the Budwig protocol, when I had my surgery 2years ago, what a mistake!!!!!! I am wishing you, your mom to be healthier soon. All my prayers
Dianne

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders